Missouri, 2024

Flash Flooding and Flooding in Missouri, May 31, 2024

May 31, 2024 · NWS SGF · 12 events in 4 counties and zones

A mesoscale convective vortex was situated over the border of southeast Kansas and southwest Missouri during the early afternoon hours on May 31, 2024 before slowly continuing to push northeast over the Missouri Ozarks during the late afternoon/evening and into the overnight hours into June 1, 2024. As this MCV pushed through the Missouri Ozarks, a band of moderate to heavy rain developed along…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A mesoscale convective vortex was situated over the border of southeast Kansas and southwest Missouri during the early afternoon hours on May 31, 2024 before slowly continuing to push northeast over the Missouri Ozarks during the late afternoon/evening and into the overnight hours into June 1, 2024. As this MCV pushed through the Missouri Ozarks, a band of moderate to heavy rain developed along a locally-modified baroclinic boundary, producing a considerable amount of rain over portions of Douglas, Wright, Polk, and Shannon counties. This includes locations that received well over 6 inches of rainfall near Mansfield in Wright County. Additional flooding and heavy rain occurred during the early morning hours on June 1, 2024. Those entries are included in June's portion of Storm Data.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 31, 2:05 PM CST, 3 hours 20 minutes earlier. Its key messages:

  • Widespread showers and a few thunderstorms through tonight. There is a Slight Risk (2 out of 4) of flash flooding with localized rainfall amounts up to 3-4".
  • Warm and muggy summer-like pattern Sunday into midweek with daily chances for showers and thunderstorms.
Area forecast discussion, May 31, 2:05 PM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
305 PM CDT Fri May 31 2024

.KEY MESSAGES...

- Widespread showers and a few thunderstorms through tonight.
  There is a Slight Risk (2 out of 4) of flash flooding with
  localized rainfall amounts up to 3-4".

- Warm and muggy summer-like pattern Sunday into midweek with
  daily chances for showers and thunderstorms.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 236 PM CDT Fri May 31 2024

MCV is currently on the border of SE KS and SW MO and will slowly
continue pushing northeast. Right now, no imminent threat for
flooding is occurring. Though, nuisance flooding could occur
especially near the center of the MCV over in SW MO.
Temperatures across the area have stayed upper 60s to lower 70s
with overcast skies. Tonight, as rain continues to push east,
there is a 20-40% chance of visibilities lower than 3 SM
according to the SREF. Therefore, patchy fog could form in areas
where cloud cover can disperse the quickest (SW MO), thought
confidence is still low at this time. Low temperatures will be
in the lower 60s tonight.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 236 PM CDT Fri May 31 2024

The long term forecast will continue to feature intermittent rain
chances through the start of next week thanks to a series of mid-
level shortwaves that move through the area. Though, no all day
washouts are expected. As mentioned previously, hot and humid
temperatures are on the way for the start of June with highs in
the mid 80s and dewpoints in the lower 70s. With a moist
airmass in place, pop up thunderstorms will be possible each
day. Model PWAT values of 1.5 to 1.7 inches will be in place
next week which would be just above the 90th percentile for our
area during this time of the year. It'll definitely start to get
that summer feel here in southern Missouri.

As far as how much rain will fall, LPMM for Saturday into Monday has
the bulk of the rain falling over southeastern MO with amounts
topping out near 1 to 2 inches. Southwestern MO has much lower QPF
amounts of less than 0.5 of an inch through the weekend.

Saturday-Sunday: Saturday will end up being a nice day once the
clouds/lingering rain showers clear out. Highs will reach the
lower 80s by the afternoon with mostly clear skies expected.
Saturday night we will see a break in the rain with lows in the
lower 60s. A shortwave moves through northern MO on Sunday and
will bring our next round of showers and thunderstorms. Right
now, not expecting any severe weather to occur, but there could
be a few rumbles of thunder throughout the day. Best chances for
rain will be in the afternoon with a 20-30% west of HWY 65.

Per the previous discussion, CIPS/CSU analogs do have a signal for
potential severe weather to occur over the area Monday/Tuesday. This
most likely is associated with a cold front that will move through
overnight Monday into Tuesday. Still too early to determine exact
hazards and locations that will be affected, more updates to come
later in the weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1240 PM CDT Fri May 31 2024

Widespread rain will persist into tonight before it slowly
pushes off to the northeast. A few rumbles of thunder could
occur especially near the MO/AR border. MVFR ceilings will
transition into IFR after midnight with a chance of fog
overnight. Included lower visibilities through the early morning
with MVFR conditions returning by late morning on Saturday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Soria
LONG TERM...Soria
AVIATION...Soria
Hazardous weather outlook, May 31, 3:00 PM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
400 PM CDT Fri May 31 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-012100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
400 PM CDT Fri May 31 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

Widespread showers and a few thunderstorms are moving through the
area tonight. Locally heavy rainfall totals of 3 to 4 inches may
pose a risk for flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A showers and thunderstorms may linger across portions of the
eastern Ozarks on Saturday.

Daily thunderstorm chances continue Sunday into the middle of
next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Soria

The radar

The St Louis radar (KLSX), 185 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 2 flood, 2 heavy rain. Local standard time, as filed.

Flood, Shannon

When
May 31, 5:25 PM CST
Where
Shannon County, 5.47 mi ESE of Munsett to 5.9 mi ESE of Munsett
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.092, -91.237

Route NN was closed due to flooding of Rocky Creek.

Flash Flood, Polk

When
May 31, 6:12 PM CST to 11:30 PM CST
Where
Polk County, 1.3 mi ESE of Van to 1.03 mi ESE of Van
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.560, -93.280

Route YY was closed due to flooding of Deer Creek.

Flash Flood, Wright

When
May 31, 6:15 PM CST to 9:30 PM CST
Where
Wright County, 1.64 mi NNW of Mountain Grove to 1.68 mi SSW of Mountain Grove
Cause
Heavy Rain
Property damage
$15,000
Reported by
Public
Coordinates
37.151, -92.283

Social media reports depicted water over a main road with a car stuck in the middle. Storm drains were also overflowing.

Flash Flood, Polk

When
May 31, 6:56 PM CST to 11:30 PM CST
Where
Polk County, 1 mi N of Rimby to 1.6 mi NE of Rimby
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.785, -93.250

Route HH was closed due to flooding of Ingalis Creek.

Flash Flood, Polk

When
May 31, 7:19 PM CST to 11:30 PM CST
Where
Polk County, 2.42 mi NE of Goodson to 2.78 mi ENE of Goodson
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.722, -93.236

Route P was closed due to flooding of Lindley Creek.

Flood, Wright

When
May 31, 7:24 PM CST
Where
Wright County, 4.22 mi NE of Mansfield to 4.33 mi NE of Mansfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.167, -92.532

Route AB was closed due to flooding of Wolf Creek.

Flash Flood, Wright

When
May 31, 9:15 PM CST to 11:59 PM CST
Where
Wright County, 1.81 mi WNW of Macomb to 1.16 mi WNW of Macomb
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.113, -92.528

MODOT reported water over the roadway on Highway 60 east of Mansfield.

Flash Flood, Douglas

When
May 31, 9:37 PM CST to 11:59 PM CST
Where
Douglas County, 2.76 mi W of Ava Muni Meml Arpt to 2.12 mi NNE of Arno
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.970, -92.730

Route Y was flooded at Cowskin Creek.

Flash Flood, Douglas

When
May 31, 9:40 PM CST to 11:59 PM CST
Where
Douglas County, 1.79 mi ENE of Ava to 1.23 mi E of Ava
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.960, -92.620

Route FF was flooded at Hunter Creek.

Flash Flood, Douglas

When
May 31, 9:41 PM CST to 11:59 PM CST
Where
Douglas County, 1.07 mi SSW of Olathe to 1.39 mi SSE of Olathe
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.015, -92.535

Route U was flooded at Bryant Creek.

Heavy Rain, Wright

When
May 31, 10:05 PM CST
Where
Wright County, 1.38 mi N of Macomb
Reported by
Mesonet
Coordinates
37.120, -92.500

Rainfall of 6.47 inches was recorded as the 24 hour rainfall, with most of that having fallen in the previous 6 hours.

Heavy Rain, Douglas

When
May 31, 10:06 PM CST
Where
Douglas County, 1.77 mi SW of Midway
Reported by
Mesonet
Coordinates
37.010, -92.620

Rainfall of 3.92 inches was reported as the 24 hour measurement, with most of that falling in the last 6 hours.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175216, 1175208, 1175209, 1175210, 1175211, 1175217, 1175212, 1175213, 1175214, 1175215, 1175218, 1175219.